Our question this week was:
My dog is a Yorkshire terrier (Yorkie) that ate a tampon about a day ago (I don't think he ate it whole, though) and is now acting lethargic and is shivering. Could this mean that it is not passing through his digestive system?
Hi - thanks for your email Grace. You wrote that your dog ate a tampon. This could definitely be a problem. Small dogs will often have problems passing a tampon through their digestive tract. Many dogs will require surgery to remove it because the tampon can be come lodged in the stomach or small intestine.
Common signs of problem are vomiting, reluctance to eat or lack of appetite, diarrhea, lethargy, and/or abdominal pain. Shivering could be an early sign of pain.
I'd recommend that you have your veterinarian check your dog as soon as possible.
An article that might be helpful to you is Gastrointestinal Foreign Body in Dogs.
Best of luck!
To read most recent questions Click here!
Click here to see the full list of Ask Doctor Questions and Answers!